Acetaminophen-induced anion gap metabolic acidosis secondary to 5-oxoproline: a case report

Hdl Handle:
http://hdl.handle.net/10147/337588
Title:
Acetaminophen-induced anion gap metabolic acidosis secondary to 5-oxoproline: a case report
Authors:
Abkur, Tarig M; Mohammed, Waleed; Ali, Mohamed; Casserly, Liam
Citation:
Akbur,T.M. et al., 2014. Journal of Medical Case Reports, 8 (1) pp 409
Issue Date:
6-Dec-2014
URI:
http://dx.doi.org/10.1186/1752-1947-8-409; http://hdl.handle.net/10147/337588
Abstract:
Abstract Introduction 5-oxoproline (pyroglutamic acid), an organic acid intermediate of the gamma-glutamyl cycle, is a rare cause of high anion gap metabolic acidosis. Acetaminophen and several other drugs have been implicated in the development of transient 5-oxoprolinemia in adults. We believe that reporting all cases of 5-oxoprolinemia will contribute to a better understanding of this disease. Here, we report the case of a patient who developed transient 5-oxoprolinemia following therapeutic acetaminophen use. Case presentation A 75-year-old Caucasian woman was initially admitted for treatment of an infected hip prosthesis and subsequently developed transient high anion gap metabolic acidosis. Our patient received 40g of acetaminophen over a 10-day period. After the more common causes of high anion gap metabolic acidosis were excluded, a urinary organic acid screen revealed a markedly increased level of 5-oxoproline. The acidosis resolved completely after discontinuation of the acetaminophen. Conclusion 5-oxoproline acidosis is an uncommon cause of high anion gap metabolic acidosis; however, it is likely that it is under-diagnosed as awareness of the condition remains low and testing can only be performed at specialized laboratories. The diagnosis should be suspected in cases of anion gap metabolic acidosis, particularly in patients with recent acetaminophen use in combination with sepsis, malnutrition, liver disease, pregnancy or renal failure. This case has particular interest in medicine, especially for the specialties of nephrology and orthopedics. We hope that it will add more information to the literature about this rare condition.
Language:
en
Keywords:
ANALGESIC
Local subject classification:
METABOLISM; ADVERSE EFFECTS

Full metadata record

DC FieldValue Language
dc.contributor.authorAbkur, Tarig Men_GB
dc.contributor.authorMohammed, Waleeden_GB
dc.contributor.authorAli, Mohameden_GB
dc.contributor.authorCasserly, Liamen_GB
dc.date.accessioned2014-12-23T12:20:20Z-
dc.date.available2014-12-23T12:20:20Z-
dc.date.issued2014-12-06-
dc.identifier.citationAkbur,T.M. et al., 2014. Journal of Medical Case Reports, 8 (1) pp 409en_GB
dc.identifier.urihttp://dx.doi.org/10.1186/1752-1947-8-409-
dc.identifier.urihttp://hdl.handle.net/10147/337588-
dc.description.abstractAbstract Introduction 5-oxoproline (pyroglutamic acid), an organic acid intermediate of the gamma-glutamyl cycle, is a rare cause of high anion gap metabolic acidosis. Acetaminophen and several other drugs have been implicated in the development of transient 5-oxoprolinemia in adults. We believe that reporting all cases of 5-oxoprolinemia will contribute to a better understanding of this disease. Here, we report the case of a patient who developed transient 5-oxoprolinemia following therapeutic acetaminophen use. Case presentation A 75-year-old Caucasian woman was initially admitted for treatment of an infected hip prosthesis and subsequently developed transient high anion gap metabolic acidosis. Our patient received 40g of acetaminophen over a 10-day period. After the more common causes of high anion gap metabolic acidosis were excluded, a urinary organic acid screen revealed a markedly increased level of 5-oxoproline. The acidosis resolved completely after discontinuation of the acetaminophen. Conclusion 5-oxoproline acidosis is an uncommon cause of high anion gap metabolic acidosis; however, it is likely that it is under-diagnosed as awareness of the condition remains low and testing can only be performed at specialized laboratories. The diagnosis should be suspected in cases of anion gap metabolic acidosis, particularly in patients with recent acetaminophen use in combination with sepsis, malnutrition, liver disease, pregnancy or renal failure. This case has particular interest in medicine, especially for the specialties of nephrology and orthopedics. We hope that it will add more information to the literature about this rare condition.-
dc.language.isoenen
dc.subjectANALGESICen_GB
dc.subject.otherMETABOLISMen_GB
dc.subject.otherADVERSE EFFECTSen_GB
dc.titleAcetaminophen-induced anion gap metabolic acidosis secondary to 5-oxoproline: a case reporten_GB
dc.language.rfc3066en-
dc.rights.holderTarig Mohammed Abkur et al.; licensee BioMed Central Ltd.-
dc.description.statusPeer Reviewed-
dc.date.updated2014-12-16T20:03:51Z-
All Items in Lenus, The Irish Health Repository are protected by copyright, with all rights reserved, unless otherwise indicated.